Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS North Platte, NE

August 11, 2002Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 7:44 PM CDT for Custer County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 7:44 PM CDT (00:44 UTC)
Expired
Aug 11, 2002, 8:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:05 PM CDTHail 0.88Sargent, NE
Aug 11, 8:55 PM CDTHail 0.88Sargent, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS53 KLBF 120044
SVRLBF
NEC041-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 845 PM CDT...

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 4 MILES NORTHEAST OF GATES TO 8 MILES NORTHEAST     
  OF SARGENT MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER SARGENT AROUND 800 PM CDT...
  OVER COMSTOCK AROUND 830 PM CDT...
  13 MILES NORTHEAST OF BROKEN BOW AROUND 835 PM CDT...
  3 MILES NORTHEAST OF WEISSERT AROUND 840 PM CDT...
  5 MILES NORTH OF WESTERVILLE AROUND 845 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.  TAKE COVER NOW

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4172 9974 4173 9922 4136 9921 4134 9966

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:19 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 2:19 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
219 PM CDT SUN AUG 11 2002

FORECAST CHALLENGE WILL BE POPS TONIGHT...

STRONG TO SEVERE STORMS WHICH MOVED THROUGH THE NORTH CENTRAL
PRODUCED RAINFALL AMOUNTS THAT APPROACH FLASH FLOOD GUIDANCES.
STORM TOTAL PRECIP AT 1608Z PLACES NEAR 7 INCHES OF RAINFALL WITHIN
THE NIOBRARA RIVER BASIN OVER BOYD COUNTY. THE REMAINDER OF THE
NORTHEAST 5 COUNTIES SHOW ONE TO 3.5 INCHES OF RAINFALL SINCE
10/2306Z. WILL ISSUE FLOOD WATCH FOR THE NORTHEAST 5 AS SLOPES ARE
SMALL OUTSIDE THE RIVER BASIN WITH POTENTIAL FOR SOME AREAS
TO FLOOD AS STORMS REDEVELOP THIS EVENING AS COLD FRONT
APPROACHES THROUGH.

MODELS MAIN DIFFERENCES LIE IN TIMING OF FROPA TONIGHT...QPF AND
CLOUD COVERAGE INTO MONDAY. BOUNDARY LAID OUT BY MORNING CONVECTION
TO PUT AN ADDITIONAL BOUNDARY INTO PLAY AFTER 4 PM. H7-H5 LAPSE RATES
GREATER THAN 8 DEG CEL WITH DEWPOINTS INTO THE LOW TO MID 60S EAST OF
THE PANHANDLE. DRYLINE MOVES EAST BETWEEN 6 & 7 PM WITH ISOLATED
STORMS TO FORM IN THE WEST NEAR THE DRYLINE...THEN STORMS DEVELOPING
NEAR BOUNDARY ACROSS THE NORTH...FROM SOUTH OF VALENTINE TO ONEILL.
MODELS NOT GENERATING ANY PRECIP BUT CONSIDERING INSTABILITY PRESENT
AND SERIES OF WAVES TO DROP SOUTHEAST WILL INCLUDE AS CIN VALUES
MINIMAL TO CONSIDER A CAPPING EFFECT. MODELS SLOWER MOVING FRONT
SOUTH WITH AVN THE SLOWEST WITH CHANCE OF PRECIP TO EXTEND
WITH SHOWERS INTO THE MORNING OVER NORTH CENTRAL...AND ACROSS THE
NORTHWEST AS STRONGER WAVES MOVES SOUTH. WINDS SHOULD INCREASE ACROSS
THE NORTH AFTER MIDNIGHT WITH BREEZY WORDING AS COLD FRONT PUSHES
SOUTH AND EXITS THE FORECAST AREA BY 12/12Z. MODIFIED 18Z SOUNDING
AT LBF PLACES CAPE OVER 4000 J/KG WITH LITTLE OR NO CAP AT THIS
POINT.

MONDAY COLD AIR ADVECTION PROGGED THROUGH THE DAY WITH RESIDUAL
MOISTURE TO MAKE FOR MOSTLY CLOUDY/PARTLY SUNNY SKIES FOR THE DAY.
FEW SHOWERS MAY LINGER IN THE MORNING NORTH OTHERWISE COOLER
TEMPERATURES IN THE 70S AND BREEZY. OVERNIGHT DRY...STABLE AIR
SLIDES IN WITH TEMPERATURES TO FALL INTO THE MID 40S EXTREME
NORTHWEST...RANGING INTO THE MID 50S EAST.

DRY TUESDAY AND WEDNESDAY AS SURFACE HIGH RIDGES EAST TUESDAY...THEN
BUILDS SOUTH WEDNESDAY. LIGHT NORTHWEST WINDS AND TEMPERATURES
GRADUALLY WARMING INTO THE LOWER TO MID 80S BY WEDNESDAY. WEDNESDAY
NIGHT THE NEXT COLD FRONT PUSHES SOUTH INTO THE NORTHERN PLAINS...AND
PROGGED INTO NORTHWEST NEBRASKA AROUND MIDNIGHT. GULF CLOSED ON
THIS ONE WITH DRY FRONTAL PASSAGE TO OCCUR WITH WIND SHIFTS MARKING
FROPA.

THE BIGGER PICTURE HAS H5 HIGH CENTER OVER THE GULF OF ALASKA TO
BUILD SOUTH BRIEFLY FRIDAY WITH TROUGH AXIS TO DIG SOUTHWEST AND
EXTEND OFF THE WEST COAST. THE RIDGE STRENGTHENS OVER THE WEEKEND
WITH BROAD AREA OF LOW PRESSURE REMAINING OVER CENTRAL CANADA. NEAR
ZONAL FLOW THURSDAY WILL INDUCE LEESIDE TROUGH TO THE WEST THAT MOVES
EAST ON FRIDAY. WILL FOLLOW SLOWER MRF MODEL SOLUTION WITH FRONT
PUSHING SOUTHEAST FRIDAY NIGHT WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS INTO SATURDAY MORNING. BEST MOISTURE ADVECTION WILL
BE EAST WITH SLIGHT CHANCE RETAINED AT THIS TIME. THEN DRY INTO
SUNDAY AS SURFACE HIGH BUILDS EAST. TEMPERATURES WILL BE MILD WITH
READINGS NEAR NORMAL.

.LBF...FLOOD WATCH NEZ006-010 TONIGHT.

KECK

In the hours before

Local storm report, Aug 11, 4:38 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
438 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    6 NNW THEDFORD            NE   1.00 INCH HAIL
08/11/02   THOMAS

RLB
Local storm report, Aug 11, 5:49 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
549 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    6 NW HALSEY               NE   .88 INCH HAIL
08/11/02   THOMAS
Local storm report, Aug 11, 6:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
634 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    12 E THEDFORD             NE   1.75 INCH HAIL
08/11/02   THOMAS

IZZI
Local storm report, Aug 11, 7:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
709 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    16 E THEDFORD             NE   .75 INCH HAIL
08/11/02   THOMAS

IZZI
Local storm report, Aug 11, 7:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
732 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    17 E THEDFORD             NE   2.75 INCH HAIL
08/11/02   THOMAS

IZZI
Local storm report, Aug 11, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
742 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    1 E HALSEY                NE   2.75 INCH HAIL
08/11/02   BLAINE

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:23 PM CDTTornado WarningLBFBlaine37 min
Aug 11, 8:01 PM CDTTornado WarningLBFBlaine29 min
Aug 11, 8:33 PM CDTSevere Thunderstorm WarningLBFBlaine27 min
Aug 11, 8:47 PM CDTSevere Thunderstorm WarningLBFCuster58 min
Aug 11, 9:49 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock56 min
Aug 11, 10:28 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown62 min
Aug 11, 10:34 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.